Alert archive / Tennessee / Tornado Warnings in 2019

Tornado Warning 27, NWS Memphis, TN

May 2, 2019Lake County, Obion County, Tennessee

NWS Memphis, TN issued this tornado warning at May 2, 2019, 6:56 PM CDT for Lake County, Obion County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2019, 6:56 PM CDT (23:56 UTC)
Expired
May 2, 2019, 7:45 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 81 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:49 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WFUS54 KMEG 022356
TORMEG
TNC095-131-030045-
/O.NEW.KMEG.TO.W.0027.190502T2356Z-190503T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
656 PM CDT Thu May 2 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern Obion County in western Tennessee...
  Northeastern Lake County in western Tennessee...

* Until 745 PM CDT.

* At 655 PM CDT, a severe thunderstorm producing a tornado was
  located near Clayton, or 7 miles east of Reelfoot Lake State Park,
  moving northeast at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Weather spotters reported funnel cloud. At 650 PM CDT, 
           trained spotters reported a funnel cloud near Samburg.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Union City, Reelfoot Lake State Park, Clayton, Hornbeak, Woodland
  Mills, Samburg, Spout Springs, Walnut Log, Old Fremont, Wright,
  Grays Camp, Roneys Store, Lassiter Corner, Blue Bank, New Markham,
  Fremont, Crystal and Reelfoot National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3650 8897 3631 8932 3636 8945 3650 8941
      3651 8930
TIME...MOT...LOC 2355Z 232DEG 19KT 3638 8929 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

JOHNSON
2 follow-up statements
091 
WWUS54 KMEG 030022
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
722 PM CDT Thu May 2 2019

TNC095-030031-
/O.CAN.KMEG.TO.W.0027.000000T0000Z-190503T0045Z/
Lake TN-
722 PM CDT Thu May 2 2019

...THE TORNADO WARNING FOR NORTHEASTERN LAKE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for western
Tennessee.

LAT...LON 3650 8897 3631 8932 3634 8938 3651 8929
TIME...MOT...LOC 0021Z 231DEG 18KT 3645 8918 

$$

TNC131-030045-
/O.CON.KMEG.TO.W.0027.000000T0000Z-190503T0045Z/
Obion TN-
722 PM CDT Thu May 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN OBION COUNTY...
    
At 721 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Clayton, or 7 miles south of 
Hickman, moving northeast at 20 mph. Another potential tornado was 
located near Hornbeak, also moving northeast at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Union City, Clayton, Hornbeak, Woodland Mills, Samburg, Roneys Store,
Spout Springs, Lassiter Corner, Walnut Log, Old Fremont, Fremont and
Crystal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3650 8897 3631 8932 3634 8938 3651 8929
TIME...MOT...LOC 0021Z 231DEG 18KT 3645 8918 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

JOHNSON
332 
WWUS54 KMEG 030034
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
734 PM CDT Thu May 2 2019

TNC131-030045-
/O.CON.KMEG.TO.W.0027.000000T0000Z-190503T0045Z/
Obion TN-
734 PM CDT Thu May 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTH
CENTRAL OBION COUNTY...
    
At 733 PM CDT, doppler radar indicated a severe thunderstorm 
producing a tornado was located near Woodland Mills, moving 
northeast at 20 mph. Another potential tornado was located 
approximately 8 miles northeast of Hornbeak.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur. Tree damage is 
         likely.

Locations impacted include...
Union City, Clayton, Woodland Mills, Roneys Store, Old Fremont,
Fremont and Crystal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3635 8924 3638 8931 3651 8925 3650 8897
TIME...MOT...LOC 0033Z 232DEG 18KT 3648 8913 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 2, 6:35 PM CDT, 21 minutes earlier.

Area forecast discussion, May 2, 6:35 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
635 PM CDT Thu May 2 2019

.UPDATE...

Updated to include 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 352 PM CDT Thu May 2 2019/

DISCUSSION...

Currently...
A Meso Convective Vortex (MCV) is centered and spinning to the
northeast of Little Rock, Arkansas. Ahead of this feature, a
slightly unstable airmass exists across northeast Arkansas and the
Missouri Bootheel. The airmass is largely characterized by 1000
J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs
are sufficiently low around 700 meters and surface winds are
backed easterly. As a result, 0-1 km shear values are in excess of
1000 m2/s2. The combination of mentioned severe parameters
justifies a low end tornado risk. However, damaging winds still
look to be the dominant threat. A tornado watch is in effect for
northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV
is expected to lift northeast of the area around midnight. Thereafter,
a frontal boundary is expected to push south of the I-40
corridor through Friday morning.

Friday through the Weekend...
Friday now appears to be a mostly dry day as the front sags to our
south and upper level heights build behind the exiting shortwave
trough. This will result in mainly dry conditions through late
afternoon for much of the area. Decided to carry a slight chance
of showers and thunderstorms further south, where a few showers
and thunderstorms may form during peak heating. The better
organized showers and thunderstorms will arrive around sundown as
a surface low tracks directly over the Mid-South and the front
lifts back north as a warm front.

The low pressure system is expected to lift northeastward
throughout the day on Saturday. This will result in scattered to
widespread showers and thunderstorms for much of the day. QPF
values will range from a half inch to one inch with isolated
higher amounts. Due to the track of the low, severe weather is not
anticipated. Both main synoptic models are consistent with the
front exiting the area by early Sunday morning with high pressure
building in during the day. It should be a beautiful day with
plenty of sunshine, low humidity, and temperatures in the low to
mid 70s.

Next Week...
Monday will be another nice day with abundant sunshine with
slightly warmer temperatures in the upper 70s to lower 80s. The
weather pattern will become quite unsettled by Tuesday, as surface
high pressure shifts eastward and a large trough begins to dig
across the Desert Southwest. A number of shortwaves, embedded in
southwest flow aloft, will rotate through the area Tuesday night
through Friday. Expect showers and thunderstorms each day with
highs around 80 and lows in the upper 60s.

AC3

&&

.AVIATION...
00z TAF Cycle

MCV moving over the region bringing RA and TS primarily to MEM and
JBR at this time. Prevailing VFR conditions will continue over the
next few hours, with VCTS extending to MKL just after sunset.
CIGs should lower to MVFR and even IFR overnight with trough
moving over aloft. Low level moisture will also produce BR,
reducing VSBY. SW winds will become more NW overnight, before
becoming more westerly Friday late morning as CIGs improve to VFR.
More convection possible beginning late in period as another
shortwave approaches aloft.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:11 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 PM CDT Thu May 2 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 PM CDT Thu May 2 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms generally along
and north of I-40 this afternoon and tonight. A marginal risk for
severe thunderstorms exists across the remainder of the Mid South.
Damaging winds will be the primary threat for any thunderstorms
that reach severe limits, with a secondary threat of an isolated
tornado along and west of the Mississippi River. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms containing gusty winds and localized
heavy rainfall are possible across the Mid-South for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

AC3
AC3

In the hours before

Local storm report, May 2, 6:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TORNADO          2 ENE CARUTHERSVILLE    36.20N  89.63W
05/02/2019                   LAKE               TN   TRAINED SPOTTER

            TORNADO REPORTED EAST OF CARUTHERSVILLE.

&&

KRF
Local storm report, May 2, 6:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
635 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          1 ESE CARUTHERSVILLE    36.17N  89.65W
05/02/2019                   PEMISCOT           MO   LAW ENFORCEMENT

            TORNADO REPORTED 1MI NORTH OF INTERSTATE 155, SOUTHEAST
            OF CARUTHERSVILLE.

&&

KRF
Local storm report, May 2, 6:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     CARDWELL                36.05N  90.30W
05/02/2019                   DUNKLIN            MO   EMERGENCY MNGR

            LARGE TREE DOWN WEST OF CARDWELL IN A VACANT LOT ON W.
            POOL ST.

&&

KRF
Local storm report, May 2, 6:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
649 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FUNNEL CLOUD     5 W STEELE              36.08N  89.94W
05/02/2019                   PEMISCOT           MO   SOCIAL MEDIA

            POSSIBLE TORNADO 5 MILES WEST OF STEELE.

&&

SJM
Local storm report, May 2, 6:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
652 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FUNNEL CLOUD     SAMBURG                 36.38N  89.35W
05/02/2019                   OBION              TN   PUBLIC

            FUNNEL CLOUD SPOTTED NEAR SAMBURG.

&&

ZDM
Local storm report, May 2, 6:55 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
655 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 WSW SAMBURG           36.37N  89.39W
05/02/2019  E1.00 INCH       LAKE               TN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED EAST OF TIPTONVILLE NEAR THE
            FRIERSON RD AND HWY 22 INTERSECTION.

&&

KRF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:26 PM CDTSevere Thunderstorm WarningMEGLake49 min
May 2, 6:02 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion43 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningMEGLake15 min
May 2, 6:26 PM CDTTornado Warning Tornado observedMEGLake, Obion34 min
May 2, 6:46 PM CDTAreal Flood AdvisoryMEGDyer, Lake, Obion119 min

Nearby

Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.